Vamshi Rao, MD, attending physician of Neurology at Ann and Robert H. Lurie Children’s Hospital of Chicago, discusses the safety and efficacy of spinal muscular atrophy (SMA) treatments.
Vamshi Rao, MD, is an attending physician of Neurology at Ann and Robert H. Lurie Children’s Hospital of Chicago and assistant professor of Pediatrics (Neurology and Epilepsy) at the Northwestern University Feinberg School of Medicine.
Are there any complications that can result from any of the spinal muscular atrophy (SMA) therapies that patients or caregivers should be aware of prior to starting?
Rao: Safety was looked at in a very astute observation sense with all the clinical trials. I have to say that different medications have different safety markers. So, with a medication like nusinersen (Spinraza), the practical pointers with safety included safety that was related to the drug and risks that had to be looked at with the lumbar puncture that was used to give the product.
As far as the drug itself was concerned, in the clinical trials, it was shown that there was a slight risk of proteinuria, or protein in the urine, which was related to a synthetic drug that was going through the body system and had to be filtered through the kidney. So, the FDA had asked us to look at urine analysis. I have to say that in, in my real world experience, at least in pediatrics, which is what I deal with, I did not see any safety signals that were significant enough for us to warrant further analysis after taking urine. We did not see any children at our institution with any signs of renal failure.
The other safety factors that were taken into consideration was because you were doing a procedure such as lumbar puncture, the FDA had asked us to look at platelet count and coagulation, for preoperative safety to make sure that we weren't dealing with anybody with coagulation abnormalities and then doing a lumbar puncture. And I have to say that over time, the community as such has rallied to actually not have that done because most of us don't feel that we do it in the real world anyway, let alone with Spinraza. So, we have been trying to be very judicious, especially balancing the need to draw blood from a child as opposed to the benefits of it.
Other than that, there have been safety signals that have been very rare, I would say. Constipation has been one of the signals. But, in the real world, we have found that it's a very, very safe drug and we haven't had any complications. I think we definitely are very watchful about complications that can arise from getting a lumbar puncture. And one of the biggest ones, and the most common ones, that we see is people who can get a postlumbar puncture headache. So, we guard against that by making sure the child is well hydrated or if the child needs hydration after the procedure. We've definitely had some instances of that. As an institution, we have used a different kind of needle to do a lumbar puncture; it's called an atraumatic needle. In literature, it has been shown and we have seen that it decreases the incidence of post lumbar puncture headaches.
Now, safety as a signal from the onasemnogene abeparvovec (Zolgensma) trial, which is loosely referred to as the gene therapy drug, is definitely something that requires more observation because there is an elevation of liver enzymes after the drug is administered and a possible fall in platelets within the first week after the drug is administered. So, it being a medication that is enveloped in a virus, there's definitely an immunogenic reaction that has more to do with the virus trying to be eliminated from the body by the liver. One thing that has been a guideline to guard against overt elevation is the use of steroids prior to the infusion and the use of steroids during the first month and a very close observation of the liver enzymes and the platelets. So, these children get blood draws pretty much from every week to every 2 weeks to watch the liver enzyme levels and platelets, in addition to another signal that was observed in the clinical trial, which is the triponin I.
So, in the real world, I would say that we definitely keep a very close eye on the liver enzymes. We have seen elevations of liver enzymes where we had to prolong the use of steroids and sometimes increase the dose of steroids to combat the liver enzymes. But in our institution, at our sort of practice area, we haven't had any cases of liver failure, or any cases of liver damage but we have had cases where we've had to use the steroids for longer than what we anticipated. All those children are doing well. So, definitely something to watch for.
I haven't really talked about the third drug that has been approved because it got recently approved, which is risdiplam (Evrysdi). We don't have too much data yet for me to comment so I'm still watching both the safety and the efficacy based on the real world.